Article Text

PDF
Hypophosphataemic neuropathy in a patient who received intravenous hyperalimentation
  1. Yohei Iguchi1,
  2. Keiko Mori2,
  3. Haruki Koike2,
  4. Kazuo Mano3,
  5. Yoji Goto,
  6. Takashi Kato3,
  7. Tomonobu Nakano,
  8. Daisuke Furukawa4,
  9. Gen Sobue5
  1. 1
    Department of Neurology, Nagoya University Graduate School of Medicine, Nagoya, Japan
  2. 2
    Department of Neurology, Nagoya University Graduate School of Medicine, Nagoya, Japan
  3. 3
    Department of Neurology, Japanese Red Cross Nagoya First Hospital, Nagoya, Japan
  4. 4
    Department of Gastroenterology, Japanese Red Cross Nagoya First Hospital, Nagoya, Japan
  5. 5
    Department of Neurology, Nagoya University Graduate School of Medicine, Nagoya, Japan
  1. Professor Gen Sobue, 65 Tsurumaicho, Showaku, Nagoya 466-8550, Japan; sobueg{at}med.nagoya-u.ac.jp

Statistics from Altmetric.com

A malnourished patient that received intravenous hyperalimentation (IVH) without inorganic phosphate (IP) developed hypophosphataemia and acute sensorimotor neuropathy. F waves in the peripheral nerve trunk were absent or diminished, while nerve conduction velocities were nearly normal. The sural nerve biopsy revealed the presence of some subperineurial oedema and mild axonal atrophy. Prompt IP administration reversed the patients’ neurological symptoms and normalised F waves. Our data suggest that hypophosphataemia plays a role in the pathogenesis of neuropathy that develops in patients following IVH without IP.

Figure 1 Sural nerve pathology. Transverse section of the right sural nerve of the patient (toluidine blue stain). (A) Oedematous tissue is shown in the subperineural space (arrowheads). (B) Myelinated fibre densities were well preserved but there were signs of mild axonal atrophy.

Intravenous glucose administration is the most common cause of hypophosphataemia in hospitalised patients.1 While most of these cases are asymptomatic, severe hypophosphataemia, when combined with phosphorus depletion, can cause acute neuropathy that mimics Guillain–Barré syndrome. However, prompt IP administration can reverse this clinical condition. While there have been several reports of acute neuropathies caused by hypophosphataemia, most are anecdotal and no report has described an associated peripheral nerve pathology. Thus the clinical and pathological features of acute neuropathy that develops as a result of hypophosphataemia have not been well characterised.

Case report

A 60-year-old Japanese man who had suffered from diabetes for 5 years and a prior myocardial infarction was admitted to our hospital with melaena and diarrhoea. Colonoscopy confirmed a diagnosis of ulcerative colitis. Despite treatment with mesalamine and low dose prednisolone, the diarrhoea did …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.